Texas, 2011

Hail and Damaging Winds in Texas, June 6, 2011

June 6, 2011 · NWS HGX · 8 events in 8 counties and zones

For the second day in a row during record breaking heat, afternoon through early evening pulse severe thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

For the second day in a row during record breaking heat, afternoon through early evening pulse severe thunderstorms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 6, 11:42 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 6, 11:42 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1242 PM CDT MON JUN 6 2011

.AVIATION...
CU FIELD BEGINNING TO FILL THIS THIS AFTN. EXPECTING TO SEE AN AS
GOOD AS OR IF NOT BETTER PCPN COVERAGE ACROSS SE TX THIS AFTN/EVE
GIVEN THE LOCAL SOUNDINGS OF NO CAP/DECENT WIND SHEAR AND THE AL-
READY ABUNDANT HEATING/MOISTURE. MODELS ALSO INDICATING GOOD LIFT
VIA LINGERING SFC BOUNDARIES/EFFECTS OF THE WWD MOVING SHORTWAVE.
AS A RESULT HAVE KEPT MENTION OF VCTS/CB IN FOR THIS AFTN AS WELL
AS A TEMPO GROUP FOR IAH. WITH THE RIDGE BREAKING DOWN OVERNIGHT/
TOMORROW AND THE SHORTWAVE MOVING OUT...WILL JUST USE CB TOMORROW
FOR THE POSSIBILITY OF PCPN. NO MAJOR OVERNIGHT ISSUES AS ALL THE
VERY DRY AIR MIXING DOWN FROM THIS VERY DEEP N/NELY FLOW HELPS TO
KEEP THE USUAL MVFR CIGS/VIS OUT OF THE PICTURE. 41

&&

.PREV DISCUSSION... /ISSUED 1126 AM CDT MON JUN 6 2011/
ANOTHER DAY OF RECORD-BREAKING HEAT UNFOLDING ACROSS SE TX.
TEMPERATURES THIS HOUR ARE EITHER MATCHING THOSE FROM THIS TIME
YESTERDAY OR ARE A DEGREE OR TWO WARMER IN SOME CASES. THE SFC
LAYER HAS BEGUN DRYING OUT AGAIN WITH DEWPOINTS DOWN INTO THE
LOWER TO MID 60S. MODELS SHOW A STRONGER SEABREEZE DEVELOPING
TODAY AND PUSHING FURTHER INLAND. DESPITE THIS TEMPS SHOULD EASILY
REACH THE CENTURY MARK OR HIGHER ONCE AGAIN...WITH SOME AREAS A
DEGREE OR TWO HIGHER THAN YESTERDAY AND SOME AREAS A DEGREE OR TWO
LOWER. MORNING SOUNDINGS SHOW THAT THE ATMOSPHERE REMAINS UNCAPPED
AND UNSTABLE...WITH CAPES ALREADY IN EXCESS OF 2000 J/KG AND LIS
OF -6 TO -8. HOWEVER...THE ATMOSPHERE IS A BIT DRIER THAN
YESTERDAY...WITH PWS MOSTLY IN THE 1.4-1.6 RANGE. WILL KEEP 30
POPS GOING IN THE FORECAST FOR THIS AFTN/EARLY EVENING. THE HIGH
BASES OF THE STORMS AND LOW DEWPOINTS AT THE SURFACE WILL FAVOR
DOWNBURST DEVELOPMENT WITH THE STRONGEST STORMS. EVERYTHING IS
COVERED IN THE HWO AND SPS AND WILL NOT REISSUE.

RECORD HIGH TEMPERATURES FOR TODAY ARE...

    CLL          IAH           HOU          GLS

104 IN 1948   98 IN 1980    97 IN 1977   91 IN 2008

35

CLIMATE...
THE HIGH TEMPERATURE AT HOUSTON REACHED 105 DEGREES ON SUNDAY. THIS
IS THE WARMEST TEMPERATURE EVER RECORDED IN THE MONTH OF JUNE. THE
PREVIOUS WARMEST JUNE TEMPERATURE WAS 104 DEGREES ESTABLISHED ON
JUNE 24TH AND JUNE 26TH 2009. THE EARLIEST HOUSTON EVER RECORDED A
TEMPERATURE OF 105 DEGREES PRIOR TO SUNDAY WAS JULY 26TH 1954.
RECORDS FOR THE CITY OF HOUSTON DATE BACK TO 1891 AND THERE HAVE
BEEN ONLY 15 DAYS IN WHICH THE TEMPERATURE HAS REACHED OR EXCEEDED
105 DEGREES.

4 - 1909
1 - 1954
2 - 1962
3 - 1980
5 - 2000

NEW MAXIMUM TEMPERATURE RECORDS (HOUSTON) HAVE BEEN ESTABLISHED
ON FOUR OUT OF THE FIRST FIVE DAYS OF JUNE. GALVESTON AND HOUSTON
BOTH CRUSHED THEIR PREVIOUS RECORD HIGH TEMPERATURE FOR THE DAY
(JUNE 5TH) BY SEVEN...YES SEVEN DEGREES.

PREV DISCUSSION... /ISSUED 333 AM CDT MON JUN 6 2011/
RECORD SHATTERING HEAT YESTERDAY AFTERNOON (SEE THE CLIMATE
SECTION BELOW) BROUGHT WITH IT SOME STRONG/SEVERE PULSE STORMS. IT
APPEARS SOUTHEAST TEXAS MIGHT BE IN STORE TO SIMILAR WEATHER
TODAY. WITH LEFT OVER BOUNDARIES IN THE AREA AND HIGHER MOISTURE
LEVELS FILTERING IN FROM THE EAST...WE SHOULD SEE SCATTERED MAINLY
AFTERNOON THROUGH EARLY EVENING SHOWER AND THUNDERSTORM
DEVELOPMENT. MODEL SOUNDINGS SUPPORT THE RISK FOR POSSIBLE PULSE
SEVERE STORMS ONCE AGAIN...AND WILL MENTION THIS IN THE MORNING
HAZARDOUS WEATHER OUTLOOK. IT WILL BE VERY HOT AGAIN THIS
AFTERNOON WITH INLAND HIGHS TOPPING OUT SOMEWHERE IN A 98-103
DEGREE RANGE. THE COOL SPOT WILL BE AT THE BEACHES WITH HIGHS ONLY
IN THE LOWER TO MID 90S. NORMAL HIGH TEMPERATURES FOR THIS TIME IN
JUNE ARE 90 AT BOTH CLL AND HOU...89 AT IAH...AND 85 AT GLS.
SLIGHTLY DRIER AIR BEGINS FILTERING INTO SOUTHEAST TEXAS FROM THE
GULF ON TUESDAY RESULTING IN AN EXPECTED DECREASE IN RAIN CHANCES.
IT STILL LOOKS LIKE UPPER LEVEL RIDGING WEAKENS DURING THE
REMAINDER OF THE WEEK RESULTING IN LOWER AFTERNOON HIGH
TEMPERATURES. UNFORTUNATELY WITH A LOT OF THE AREA STILL EXTREMELY
DRY...LITTLE TO NO RAINFALL IS ANTICIPATED WEDNESDAY THROUGH
FRIDAY AS THE SEA BREEZE FRONT WILL HAVE LIMITED MOISTURE LEVELS
TO WORK WITH.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)     101  72  98  70  95 /  30  30  20  20  10
HOUSTON (IAH)             102  75  97  73  94 /  30  30  20  20  10
GALVESTON (GLS)            95  79  91  77  89 /  30  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 6, 2:27 AM CST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
327 AM CDT MON JUN 6 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-071200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
327 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED AGAIN THIS AFTERNOON. HIGHS
WILL RANGE FROM THE LOWER TO MID 90S ALONG THE IMMEDIATE COAST TO BETWEEN
98 AND 103 DEGREES ACROSS INLAND AREAS. AFTERNOON HEAT INDICES WILL
TOP OUT BETWEEN 98 AND 103 DEGREES.

THE COMBINATION OF THE EXTREME HEAT AND AN INCREASE OF MOISTURE IN THE
ATMOSPHERE WILL RESULT IN SCATTERED MAINLY AFTERNOON THROUGH EARLY EVENING
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG OR SEVERE. DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, Jun 6, 1:05 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
205 PM CDT MON JUN 6 2011

TXZ200-062000-
LIBERTY-
205 PM CDT MON JUN 6 2011

...STRONG THUNDERSTORMS OVER LIBERTY COUNTY...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF CLEVELAND...MOVING SOUTHWEST AT
10 MPH. OTHER STRONG THUNDERSTORMS WERE DEVELOPING ACROSS THE
COUNTY...AND MOVING SLOWLY SOUTHWEST.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...TARKINGTON PRAIRIE...
MOSS HILL...PLUM GROVE...LIBERTY...KENEFICK...HARDIN...DEVERS...
DAYTON LAKES...DAYTON AND CLEVELAND.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN
ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY
STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3001 9448 2992 9459 2992 9495 3016 9509
      3035 9512 3045 9486 3038 9471 3014 9463
TIME...MOT...LOC 1905Z 023DEG 7KT 3033 9480

The radar

The Houston radar (KHGX), 94 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
June 6, 1:18 PM CST
Where
Liberty County, 6.68 mi WNW of Moss Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.287, -94.833

Strong winds downed a large tree along State Highway 105 to the west of Liberty Lakes.

Thunderstorm Wind, Harris

When
June 6, 2:20 PM CST
Where
Harris County, 2.72 mi ESE of Englewood
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
29.763, -95.309

A thunderstorm produced strong winds that damaged a roof of a business on Clinton Road near I-10.

Hail, Matagorda

When
June 6, 2:38 PM CST
Where
Matagorda County, 3.11 mi WSW of Ashby
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.827, -96.144

Quarter size hail was reported on FM 2853 near Blessing.

Thunderstorm Wind, Fort Bend

When
June 6, 3:30 PM CST
Where
Fort Bend County, 0.86 mi NE of Sugarland Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
29.488, -95.509

A pulse severe thunderstorm downed some palm trees in Sienna Plantation.

Hail, Brazoria

When
June 6, 3:40 PM CST
Where
Brazoria County, 1.22 mi E of Iowa Colony
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.481, -95.400

Golf ball size hail fell near the intersection of State Highway 288 and State Highway 6.

Thunderstorm Wind, Chambers

When
June 6, 3:40 PM CST
Where
Chambers County, 0.22 mi WSW of Winnie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.818, -94.383

A thunderstorm downed some trees on State Highway 124.

Thunderstorm Wind, Jackson

When
June 6, 3:45 PM CST
Where
Jackson County, 2.35 mi SE of Manson
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
28.952, -96.598

A thunderstorm produced strong winds that downed power lines along State Highway 111 between Edna and Lake Texana State Park.

Thunderstorm Wind, Brazos

When
June 6, 5:35 PM CST
Where
Brazos County, 2.83 mi NNE of Kurten
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.820, -96.260

A pulse severe thunderstorm produced strong winds that downed a couple of trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297363, 297367, 297377, 297379, 297378, 297380, 297382, 297385.